Learn something new every day
More Info... by email
Bone marrow suppression, also known as myelosuppression, is a reduction in the number of blood cells that a person’s bone marrow produces, including white blood cells, red blood cells and platelets. This medical condition can occur in cancer patients as a result of treatment with chemotherapy drugs. Chemotherapy medications can cause damage to the cells in a patient's bone marrow that are responsible for producing each of the different types of blood cells. Physicians typically watch for signs and symptoms of the low blood cell counts that result from bone marrow suppression, and they may make adjustments to a patient’s medical treatment to counter these effects.
Patients with myelosuppression can develop low white blood cell counts, also known as leukopenia. This condition can cause several symptoms, including fever, sore throat and coughing, as well as shortness of breath. Chills, nasal congestion and burning during urination may also occur with reduced counts of white blood cells. Individuals with insufficient amounts of white blood cells are generally more susceptible to infections. Physicians may prescribe antibiotics to patients with this type of bone marrow suppression in order to fight off infections that are caused by bacteria.
Individuals with this condition may also experience a reduction in the amount of their red blood cells, also known as anemia. Some of the signs of anemia include paleness of the skin and mucous membranes, dizziness and fatigue. People with this type of bone marrow suppression may experience shortness of breath, especially while going up steps, walking or undergoing any other physical exertion. Low blood pressure, unusual irritability and an increase in breathing rate or heart rate are also possible with this condition. Doctors may prescribe blood transfusions to increase red blood cell levels, or they may treat the condition with medications such as erythropoietin.
Myelosuppression can result in a reduction in the level of platelets in a patient's blood, a condition that is also known as thrombocytopenia. Low blood platelet counts usually result in a reduction in the body’s ability to form blood clots and can cause abnormal bleeding from minor cuts and scrapes and easy bruising as well as bleeding of the gums and nose. Headaches, bloody urine and bloody stools may also occur with this condition. Serious internal bleeding can also develop in some instances of thrombocytopenia. Medical doctors may treat this condition with platelet transfusions or drugs such as oprelvekin, a platelet growth factor.
In many cases, patients with suppressed bone marrow can receive recommendations from a doctor to help prevent serious medical complications. Individuals may be instructed to avoid strenuous physical activities, alcohol intake and foods with rough surfaces that may affect internal bleeding. Some people with suppressed bone marrow can benefit from avoiding shaving or covering their cuts and scrapes to reduce the risk of bleeding. In many instances, individuals with this condition can reduce their risk of infection by avoiding exposure to people who have active infections.
My son is 30 years old. He was diagnosed with low platelets approximately 18 months ago. He regularly sees his hematologist. As recently as two weeks ago his platelets were 54,000. He has no visible signs of low platelets i.e. bleeding gums or bruising.
However, recently, within the last month he is experiencing bouts of dizziness accompanied by extreme weakness. What could be causing this? Could it be related to his low platelets and should there be cause for alarm? If there is cause for alarm, should it be extreme alarm and does he need to seek immediate medical attention?